Minnesota, 2011Rip Current in Minnesota, July 20, 2011
July 20, 2011 · NWS DLH · 1 event in 1 county or zone
East winds at Park Point were blowing at 10 to 20 mph then become light at 5 pm. Two children nearly drowned when they were caught in a suddenly developing rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East winds at Park Point were blowing at 10 to 20 mph then become light at 5 pm. Two children nearly drowned when they were caught in a suddenly developing rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 2:19 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 20, 2:19 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT WED JUL 20 2011
.DISCUSSION...
DEEPENING LOW PRESSURE OVER SRN CANADA WILL BE THE FOCUS FOR STORMS
THROUGH THIS EVENING AS IT SWEEPS A STRONG TROUGH/BAROCLINIC ZONE
EASTWARD OVER THE WRN GREAT LAKES REGION. AT 300 PM...
TEMPERATURES ACROSS THE FA RANGED FROM THE MIDDLE 90S IN MOST
WISCONSIN AREAS...INCLUDING KSUP....TO THE UPPER 80S AND LOW 90S
OVER MINNESOTA AREAS WHERE MOSTLY CLOUDY TO PARTY SUNNY SKIES
WERE FOUND. A FEW HEAT INDEX VALUES OBSERVED THIS AFTRN
INCLUDED: 104 AT KASX...105 AT KPBH...103 F AT
KSUP/KAIT/KIWD...100 AT KHIB...99 AT KDLH...98 AT KORB AND 94 AT
KINL. THE HEAT ADVISORY/WARNING WILL REMAIN IN EFFECT THROUGH
1000 PM TONIGHT.
THE STACKED LOW WILL TRACK EAST ACROSS SRN MANITOBA AND INTO ONTARIO
THROUGH THURSDAY RESULTING IN A TIGHT PRESSURE GRADIENT AND GUSTY
WEST WINDS. THE STRONGEST WINDS WILL BE IN THE NRN ZONES/OVER LAKE
SUPERIOR OVERNIGHT AND THURSDAY CLOSEST TO THE LOW CENTER WHERE H92
WINDS REMAIN IN THE 25-30 KT RANGE. THE WESTERLY FLOW WILL ALSO
BRING RAPIDLY FALLING THICKNESS AND SIGNIFICANT DROP IN DEW POINTS.
MODELS IN GOOD AGREEMENT THAT 1000-500 DAM THICKNESS FALL BY 10-15
DAM OVERNIGHT BEHIND THE FRONT IN THE STRONG CAA. MEANWHILE DEW
POINTS ALSO TAKE A HIT AND RETREAT INTO THE 50S OVERNIGHT/THURSDAY
AS SFC HIGH PRESSURE FROM THE DAKOTAS BUILDS SE INTO SRN MN.
FOCUS TURNS TO ANOTHER LONG WAVE WAVE IN THE PACIFIC NW THAT DEEPENS
INTO A CLOSED LOW WITH H85 TROUGH OVER ALBERTA/SASKATCHEWAN CANADA
FRIDAY...AND IS ON TRACK TO BRING SHRA/TSTMS TO THE NORTHLAND
THROUGH THE WEEKEND. TIMING IS STILL DIFFICULT AS 12/18Z MODEL RUNS
ARE SUGGESTING A STRENGTHENING HUDSON BAY HIGH PARKS OVER ONTARIO
FRIDAY AND MAY BLOCK THE ADVANCING LOW UNTIL LATER IN THE WEEKEND.
TRIMMED BACK POPS FRIDAY NIGHT TO ACCOUNT FOR THE DRY AIR IN PLACE
AND SLOWER TIMING. IN ADDITION TO THE SHRA/TSTMS...THE LOW WILL
LIFT A WARM FRONT OVER MN...ALLOWING FOR A RETURN TO ELEVATED H85
TEMPS AND DEW POINTS IN THE 60S TO LOW 70S BY SAT. THE EXCEPTION
WILL BE IN THE NRN ZONES AND NEAR LAKE SUPERIOR WHERE THE
ADVANCING WARM FRONT WILL RESULT IN A ERLY FLOW WITH FETCH FROM
THE COOLER AND DRIER CANADIAN HIGH. LOWERED MAX TEMPS IN NE ZONES
CLOSER TO LATEST GUIDANCE.
.EXTENDED...SATURDAY NIGHT THROUGH WEDNESDAY...
A COLD FRONT WILL MOVE THROUGH THE FA SATURDAY NIGHT. THUNDERSTORMS
WILL OCCUR ALONG AND AHEAD OF THE FRONT. SOME MINOR DIFFERENCES
BETWEEN THE LONG TERM MODEL SOLUTIONS IN TIMING OF THE FROPA...BUT
THE CONSENSUS POINTS TOWARD A SLOWER FROPA WARRANTING THE LIKELY
POPS OVER MUCH OF THE FA...HIGH CHANCE POPS ALONG THE WESTERN EDGE
OF THE FA. THE COLD FRONT CLEARS THE AREA EARLY SUNDAY WITH HIGH
PRESSURE FLOWING IN BEHIND. THE HIGH CAMPS OUT OVER LAKE SUPERIOR
THROUGH MONDAY NIGHT. BY MONDAY AFTERNOON HOWEVER...WAA PATTERN
DEVELOPS USHERING IN HEAT AND HUMIDITY. MODEL DIFFERENCES APPEAR ON
TUESDAY AND LINGER THROUGH WEDNESDAY WITH TIMING OF COLD FROPA AND
THUNDERSTORMS. WILL LEAN TOWARDS A SLOWER SOLUTION SIMILAR TO THE
GFS.
.PREV DISCUSSION... /ISSUED 1230 PM CDT WED JUL 20 2011/
AVIATION...18Z TAFS.
SFC WARM FRONT LIFTING NEWD THROUGH THE FA. GUSTY SW WIND BEHIND
THE FRONT...SE WIND AHEAD OF THE FRONT. WEAK COOL FRONT WILL
APPROACH FROM THE W WITH ISOLD TO SCT SHRA/TSRA. CIGS SHOULD
REMAIN IN THE VFR RANGE...BUT SOME LOW STRATUS FORMING OVER FAR
NORTHERN MN WITH ISOLD MVFR CIGS UNTIL FROPA. THE COOL FRONT WILL
CLEAR NW WI BY 03Z WITH A W WIND BEHIND THE FRONT AND VFR CIGS.
GUSTY W WINDS WILL DEVELOP BY 15Z THURSDAY.
&&
.POINT TEMPS/POPS...
DLH 63 82 62 84 / 30 10 10 10
INL 60 81 58 81 / 40 10 10 10
BRD 65 83 63 87 / 20 10 10 10
HYR 67 83 63 87 / 30 10 10 10
ASX 67 85 63 88 / 30 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MNZ025-
033>038.
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ010>012-018-
019-026.
WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...GRANING
EXTENDED/AVIATION....GSFHazardous weather outlook, Jul 20, 3:09 AM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
409 AM CDT WED JUL 20 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 AM CDT WED JUL 20 2011
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND TONIGHT...SOME OF
WHICH MAY BE SEVERE...MAINLY THIS AFTERNOON AND TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER
NORTHERN PORTIONS OF THE NORTHLAND.
HEAT ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF THE
NORTHLAND TODAY. HEAT INDICES WILL BE HIGHEST OVER SOUTHERN AREAS
TODAY. SEE THE LATEST WEATHER MESSAGE AND FORECAST FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE
MOST LIKELY TIME WILL BE LATER THIS AFTERNOON INTO THE EVENING.
LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 AM CDT WED JUL 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...SOME OF WHICH
MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY FROM LATE ON FRIDAY
THROUGH SUNDAY.
TENTINGER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 20, 10:17 AM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1117 AM CDT WED JUL 20 2011
MNZ010-201715-
KOOCHICHING-
1117 AM CDT WED JUL 20 2011
...STRONG THUNDERSTORMS MOVING INTO WESTERN KOOCHICHING COUNTY...
AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF BIRCHDALE...MOVING EAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE... MANITOU... INDUS...
LOMAN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4870 9424 4866 9423 4864 9384 4858 9379
4853 9379 4854 9353 4855 9348 4829 9342
4817 9443 4871 9444 4872 9443 4872 9429
STEWARTLocal storm report, Jul 20, 12:25 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
125 PM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 3 SW CROMWELL 47.87N 93.66W
07/19/2011 ITASCA MN PUBLIC
6 TO 8 DIAMETER TREE LIMBS WERE BLOWN DOWN.
0618 PM TSTM WND DMG MINONG 46.10N 91.82W
07/19/2011 WASHBURN WI PUBLIC
TREES AND BRANCHES WERE BLOWN DOWN, SOME ON POWER LINES.
&&
CCHRISTSpecial weather statement, Jul 20, 12:43 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
143 PM CDT WED JUL 20 2011
MNZ010-018-201945-
KOOCHICHING-NORTH ITASCA-
143 PM CDT WED JUL 20 2011
...THUDNERSTORMS WILL AFFECT ITASCA AND KOOCHICHING COUNTIES...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NORTH OF BEMIDJI...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 30
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MARGIE... BIRCHDALE... MANITOU...
EFFIE... BIGFORK...
INDUS... LITTLEFORK... TOGO...
INTERNATIONAL FALLS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4866 9423 4864 9384 4858 9379 4853 9379
4854 9353 4855 9348 4859 9348 4862 9341
4862 9330 4865 9322 4862 9316 4864 9312
4776 9315 4766 9434 4847 9445 4871 9444
4872 9429
STEWARTLocal storm report, Jul 20, 2:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG GORDON 46.25N 91.80W
07/19/2011 DOUGLAS WI BROADCAST MEDIA
SIX 12 INCH DIAMETER TREES DOWN BLOCKING HIGHWAY 35.
0540 PM HAIL EDGEWATER 45.74N 91.48W
07/19/2011 E2.50 INCH SAWYER WI BROADCAST MEDIA
0610 PM HAIL 6 E BIRCHWOOD 45.66N 91.43W
07/19/2011 M2.50 INCH SAWYER WI PUBLIC
&&
AGRANINGRip Current, Central St. Louis
- When
- July 20, 4:15 PM CST to 4:30 PM CST
- Where
- Central St. Louis forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The rip current suddenly developed about 515 PM CDT when light east winds shifted to west 15 to 20 mph, with gusts 25 to 30 mph. Wind reports at Duluth International Airport, the Superior WI Bong Airport and the Sky Harbor Airport were used to obtain these directions and speeds.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, July 20, 2011$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336382.